Self care and medication

Well here goes, I was first diagnosed by my GP, given steroids (40mg) and referred to the rheumatologist who confirmed her diagnosis and even though I had dropped to 20mg due to being so hyper he then recommended I reduce gradually by 1 mg per month so 19 months on I should be steroid free. Now on 4mg but experiencing more side effects than I have ever done, weight has gone up by over 20lbs in 3 months despite 5 exercise glasses per week. My legs are twice the size through fluid, I have even bought larger shoes (4 pairs) I have had no contact with my doctor for 6 months, no monitoring of my condition and my last blood test was 8 months ago. I reduce and increase on my own, I even let the pharmacy know how many of the 1mg and 5 mg I need for my repeat prescription. Trying to get an appointment to see my GP is a total nightmare on my last call I was informed I can have one in 2 weeks, but I am away then. Any suggestions re the increase in side effects would be gratefully received as I am just going to self medicate and self care till I have reduced to zero..

14 Replies

oldestnewest
  • Hi Suziib,

    When you say - side effects - do you mean side effects of Pred, and if so, what in particular, other than weight increase, or do you mean symptoms.

    If it's side effects of Pred, then maybe we can suggest what may help. If you mean symptoms then it would indicate that you are not taking enough Pred at this precise moment.

    Your Rheumy may have told you to reduce 1mg a month, but you still need to ensure you are taking enough Pred at each drop. If you still have GCA, which you probably have, then you need the Pred to control it.

    If you're doing 5 exercise classes a week, that may be too much, you're not really giving your muscles time to recover from one day to the next. Exercise is good, but so is rest and recuperation in between.

    As for your weight, then try cutting carbs drastically, and you may need tablets to help with the water retention.

    However, for various reasons, you need to get back under medical supervision. If the appointment offered was when you are away, then surely you can make one for when you get back - even if you have to ring whilst you're away? Or does your surgery not work a few weeks in advance? I think most people nowadays have to wait a week or two to see their GP, unless it's an emergency.

  • I agree with everything DL has said - except I'm not quite sure what makes her think you probably have GCA. 40mg is a starting dose for GCA - but if 20mg was enough at the start (and it should be for almost all patients with PMR) that makes it less likely.

    I really don't think you can blame pred entirely for your symptoms now you are down to 4mg and I would be concerned that there is something else going on. Fluid retention of that amount in 3 months is unlikely to be the result of a low dose of pred. Your doctor is being negligent in not monitoring you - for diabetes and blood pressure at the very least. Pred isn't sweeties - and you should have been checked at least every 6 months for your repeat prescription.

    The fluid retention alone would justify an emergency appointment in my book. If one doctor won't offer it - find another. And if the receptionist isn't helpful, ask to speak to the practice manager.

  • My mind always goes to GCA first - personal experience I guess - combined with the starting dose. We all have our off days!

  • Starting dose obviously suggests that but some GPs have some funny ideas...

  • Dear Suzi, I have to be proactive re my PMR, rather than relying on doctors! I book regular blood tests myself, no one has complained. The nurse and I decide which ones I should have apart from ESR and CRP, which I always have. I probably have more blood tests than necessary as I am a nerd and get a cheap thrill monitoring the results on my spreadsheet system I have set up. I decide on my reductions too. I am able to re order the steroids online from the pharmacy and do this when I am about to run out. I have awful fluid retention, my doctor is not keen to give water tablets as they can have problems when taking steroids. I do have leg and foot massage which does help and is lovely.

  • Thank you both.. DL my GP system is somewhat complicated to say the least.. at 09.00 for an appointment in 2 days!! Can't allow me to book one for when I return so I will have to call up when I get back.. so in all honesty I am going to just carry on as I have been. My rheumatologist told me no GCA, so not sure if you can develop this over the 2 years that I have had this. The fluid retention is absolutely knocked me for 6, as last year at the height of my treatment there was no fluid retention in evidence.

    Last summer I had started to lose weight and was feeling absolutely amazing and now I am just so fed up. I have tried protein shakes, Mediterranean diet, slimming world.. and the weight just piles on.

    My Zumba classes give me an hour to myself to enjoy up beat music and to dance like no one is watching.. it is my bit of happiness outside of steroids.

    Sorry to be a moaning Minnie but today is a down day xx

  • Fluid retention won't be affected by any diet regimen - and it really does need investigating. It could be cardiac or renal in origin and that must be ruled out.

  • Hi again,

    You're not a moaning Minnie - we all have our down days. I had one a few Saturdays ago and I'm off Pred! And we've all been there, so no one judges.

    Your GP surgery does sound a bit in the 19th century! Unless you particularly like your GP I'd be looking for a more organised one - if that's possible. Not always easy I know - depends where you live.

  • If your surgery won't do the job you employ them to, then get down to your nearest A&E! That water retention is not to be mucked around with and A&E will not muck around!

  • nothing to really add but we have all had down days so moan away....I love Zumba so Zumba away if it makes you happy....

  • Oh Suzibb, this is really not good enough and seems to me to form the basis of a formal complaint. This is not a minor ailment, it can have serious consequences and Prednisalone is a potentially dangerous drug in inexpert hands. I wonder what the GP's practice response would be to a letter outlining your own very articulate description of your situation?

    Something must be done, you can't struggle on alone. You don't say what diagnosis you have been given. Is it PMR?

  • I would suggest you research and perhaps discuss with neighbours how other surgeries (if any) in your catchment area behave. Like you, at my last surgery I was left completely to my own devices for reduction, blood tests, etc. and was only offered telephone consultations. After a discussion with my pharmacist who was concerned that I hadn't been given full info about contra indications in my medications, I decided to switch. What a difference! I now can see a GP when I need to, have reminders about tests, follow up appointments and all the things one used to be able to expect from one's GP. The consequence is I don't worry so much about my health as I feel supported. However well informed we are thanks to this wonderful forum, most of us are not medical professionals and do need this support. I do hope you find a solution soon.

  • Hi Suzib, thank goodness this great forum means we don't have to be completely alone in the face of such indifferent medical care - but it's no substitute. I'd certainly be looking for a change if at all possible; if not, a heart to heart with my gp when finally able to get an appt. In your position I'd definitely want to be checked out more thoroughly.

    I'd also echo what DL has said about possibly over-exercising - I've tried zumba in the fairly distant past (when I was reasonably fit and well), and to describe it as energetic is probably an understatement! Maybe a gentler form of exercise class could still give you an enjoyable time?

  • I have read most of the posts and I'm sure they are all right but let me be the doom and gloom poster. Since you have had no labs in months I am concerned that something else is lurking within your body. I would urge you to make that appointment and see your Dr.even though it will be in two weeks.

You may also like...